Texas, 2022

Flash Flood and Hail in Texas, August 28, 2022

August 28, 2022 · NWS MAF · 7 events in 4 counties and zones

There was a surface trough across portions of West Texas. An upper level disturbance moved over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$252,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was a surface trough across portions of West Texas. An upper level disturbance moved over the area. These features helped to produce lift. There was a lot of moisture and instability across West Texas. There was also a low-level jet stream that developed after sunset and helped bring in more moisture. These conditions resulted in thunderstorms that produced severe wind gusts, wind damage, hail, and flash flooding from the Permian Basin south to the Big Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 28, 1:39 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 28, 1:39 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
239 PM CDT Sun Aug 28 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 223 PM CDT Sun Aug 28 2022

...Big Changes on the way for West Texas and Southeast New Mexico...

WV imagery shows fairly zonal flow aloft over West Texas and
Southeast New Mexico this afternoon, with an upper ridge over old
Mexico.  Area radars show convection already developing over the
Davis Mountains, where mesoanalysis shows mucapes of 3000 J/kg or
so, and no cap.  Highs will top out in the 90s most locations this
afternoon, w/ensembles suggesting that today may be the warmest day
the rest of the year.

Convection will keep developing this afternoon, from the Davis
Mountains northeast as models bring a shortwave through the top of
the ridge, w/best chances extending through the northwest Permian
Basin.  A 30kt LLJ is forecast to develop after sundown, and this,
along w/ample cloud cover, will keep overnight lows well above
normal.  This LLJ will advect plentiful Gulf moisture into the area,
w/70F dewpoints as far NW as KMAF by late Monday morning.

Monday, the upper ridge is forecast to develop north into the
southwest CONUS, putting West Texas and Southeast New Mexico under
northeast flow aloft.  Dewpoints will mix out a little during the
day, but not much.  Models bring a shortwave down the eastern
periphery of the ridge, to Southeast New Mexico by 00Z Tuesday. This
will send thicknesses down, shaving a couple of degrees off today's
highs.  CAMs develop convection first in the Davis Mountains, but
also north over the South Plains as the shortwave and a cold front
approach the CWA.

Monday night, return flow surges ahead of the cold front, w/PWATs
increasing to up to 2 std devs above normal in the Permian Basin.
The NAM increases PWAT at KMAF to 1.8" by 06Z, which is off the
climatological charts.  NBM ramps up POPs significantly, but
considering the shortwave and cold front, this does not seem
unreasonable.  This will set the stage for Tuesday, which looks to
be the main event, the details of which are below.  Lows will come
down a few degrees Tuesday night, but will nevertheless remain above
normal.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 223 PM CDT Sun Aug 28 2022

The beginning of the period starts with a setup we have been
desperately looking for since August of last year. Guidance is in
agreement on the s/w pinching off the longwave trough sweeping
through the plains, cutting south over NM and establishing its
presence as an inverted trough centered over E NM and W TX. The
result is a prevailing NE flow with formidable moisture advection
allowing for a deep layer moisture signature as noted by 12z GFS
soundings across all zones, especially the Stockton/Marfa
Plateau's and Permian Basin. Areal PWAT indices are forecast off
the climatological scale meaning we are starring at a formidable
rain event in our neck of the woods. With a strong agreement in
the environment and evolution of the 700-500mb pattern, have
brought PoPs up considerably with NBM agreement.

Local QPF max over the Hwy 90 corridor is consistent with the
current setup with 2-4" of rain not out of the question for those
in that vicinity. Elsewhere, a widespread 1-3" of rainfall is
increasingly likely given the environment and likely efficient
rainfall processes within the rich moisture field. Scattered
thunderstorms will be embedded within the overall rainfall axis as
forecast soundings indicate enough instability within the mid-
levels to produce some thunder. Highest rainfall chances will
occur on Tue/Wed with a slow scaling back on Thu/Fri, although
storm chances will continue to be >20% for a bulk of the forecast
area.

Temperature wise will trend below normal with widespread 70s and
80s likely the entire long term period. Given the high probability
of cloud cover and precipitation, it would not take much for the
current forecast to adjust down a bit further for portions of the
Permian Basin and SE NM, so will monitor the trends to see if we
need to adjust down further. Low temperatures will remain mild,
albeit cooler than what we've had in previous weeks. Considering
RHs around 65-70F, it will be tough to dip too far below normal,
but it'll feel nice having some moisture for a change!

&&

.AVIATION...
(18Z TAFS)
Issued at 1158 AM CDT Sun Aug 28 2022

VFR conditions will prevail next 24 hours except in areas of
direct convection, the chances of which are too low for a mention
at any given terminal attm. However, forecast soundings and
current mesoanalysis suggests a juicy AMS is in place, with a
widespread cu field developing shortly, and again at most
terminals near the end of the forecast period. Otherwise, light return
flow will persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               75  95  71  83 /  20  30  60  80
Carlsbad                 70  95  68  81 /  20  50  60  70
Dryden                   74  94  74  84 /  20  20  40  80
Fort Stockton            73  94  70  80 /  20  40  50  80
Guadalupe Pass           68  86  63  74 /  30  50  50  70
Hobbs                    70  93  68  79 /  30  50  70  80
Marfa                    63  86  63  75 /  40  70  60  80
Midland Intl Airport     74  93  70  81 /  30  30  60  80
Odessa                   74  93  71  80 /  40  30  60  80
Wink                     74  94  70  82 /  30  40  60  80

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....87
AVIATION...44
Hazardous weather outlook, Aug 28, 12:58 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CDT Sun Aug 28 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
158 PM CDT Sun Aug 28 2022 /1258 PM MDT Sun Aug 28 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible, mainly from the Presidio Valley through
the Davis Mountains to the northwest Permian Basin. Any storms that
do develop will be accompanied by frequent lightning, small hail,
gusty winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday through Friday. Widespread
rainfall will occur on Tuesday and Wednesday with a heightened chance
of flash flooding due to persistent rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 28, 2:09 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
309 PM CDT Sun Aug 28 2022

TXZ075-082-279-282100-
Pecos TX-Terrell TX-Central Brewster County TX-
309 PM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of south central Pecos,
northeastern Brewster and west central Terrell Counties through 400
PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles northwest of Sanderson, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Pecos, northeastern Brewster and west central Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3019 10298 3038 10290 3041 10245 3011 10252
TIME...MOT...LOC 2008Z 273DEG 7KT 3035 10277

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Aug 28, 2:33 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
333 PM CDT Sun Aug 28 2022

TXZ277>279-282115-
Central Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
333 PM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of northwestern
Brewster County through 415 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 10379 3041 10378 3050 10367 3053 10327
      3017 10331
TIME...MOT...LOC 2032Z 275DEG 11KT 3038 10360

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

16
Special weather statement, Aug 28, 3:52 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT Sun Aug 28 2022

TXZ279-282-282230-
Central Brewster County TX-Lower Brewster County TX-
452 PM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of southwestern
Brewster County through 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm over
Castolon, or 19 miles east of Lajitas, moving southeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Castolon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2906 10343 2907 10345 2907 10347 2908 10347
      2912 10351 2912 10352 2914 10353 2916 10357
      2922 10358 2922 10339 2910 10322 2904 10343
TIME...MOT...LOC 2152Z 319DEG 6KT 2915 10347

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

91

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 heavy rain, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Brewster

When
August 28, 4:02 PM CST to 4:03 PM CST
Where
Brewster County, 1.51 mi NNW of Castolon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
29.150, -103.530

A thunderstorm produced a 58 mph wind gust near Castolon.

Heavy Rain, Ector

When
August 28, 6:45 PM CST to 7:30 PM CST
Where
Ector County, 2.22 mi ENE of Odessa Ector Co Arpt
Reported by
CoCoRaHS
Coordinates
31.936, -102.347

Heavy rain fell north of Odessa. 1.20 inches of rain fell within 45 minutes.

Thunderstorm Wind, Ector

When
August 28, 7:30 PM CST to 7:31 PM CST
Where
Ector County, 2 mi ENE of Odessa
Measured
83 kt (96 mph) estimated gust
Property damage
$112,000
Reported by
Emergency Manager
Coordinates
31.860, -102.338

A thunderstorm produced wind damage in Odessa, TX. Eight power poles were snapped at the base near the 1400 block of E 2nd Street in Odessa along Business 20. Wind speeds were estimated to be 95 mph based on the wind damage. The cost of damage is a very rough estimate.

Thunderstorm Wind, Ector

When
August 28, 7:31 PM CST to 7:32 PM CST
Where
Ector County, 1 mi ESE of Odessa
Measured
74 kt (85 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
31.845, -102.354

A thunderstorm produced wind damage in Odessa, TX. There were multiple buildings with tin roof damage south of Business 20 near Dixie Boulevard. Wind speeds were estimated to be 85 mph based on the wind damage. The cost of damage is a very rough estimate.

Flash Flood, Ector

When
August 28, 7:40 PM CST to 10:00 PM CST
Where
Ector County, 2 mi N of Odessa to 1.1 mi NE of Greenfield Acres
Cause
Heavy Rain
Property damage
$40,000
Reported by
Public
Coordinates
31.879, -102.370

Heavy rain resulted in flash flooding in Odessa. There were numerous vehicles stranded or stalled in high water across Odessa. Some intersections were completely inundated with water over one foot deep. The cost of damage is a very rough estimate.

Hail, Ward

When
August 28, 8:50 PM CST to 8:55 PM CST
Where
Ward County, 0.29 mi N of Gulf Camp
Measured
1.5 in hail
Reported by
Public
Coordinates
31.584, -102.930

Thunderstorm Wind, Pecos

When
August 28, 10:31 PM CST to 10:32 PM CST
Where
Pecos County, 8.65 mi NNW of Coyanosa
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.280, -103.070

A thunderstorm produced a 59 mph wind gust at the Coyanosa Mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047695, 1047727, 1047704, 1047714, 1047720, 1047724, 1047725.